Q: Sick for 9 Months &
is Getting Worse, What do We Do?
My 53 year old husband was diagnosed with BP I nine months ago. At that time he
was in a mixed state. Since then they have tried him on numerous meds. Before he
was actually diagnosed with BP, they thought he was depressed and had prescribed Wellbutrin, Ambien (having horrible insomnia) and Klonopin
(bad panic symptoms). After the BP diagnosis they added Zoloft and Tegretol to
the mix. Then they got rid of the Ambien (it was expensive and gave him bad
headaches every day) and added Trazadol. The tegretol made him sick so they went
to Valporate Acid. It made him sick too. Oh yeah, he was on Risperdal 2mg and
less (that also made him gain 40 pounds and made him shake and seem like a
zombie) during all of this. Then they went to Lithium (900mg). This cocktail
worked for a while (there were side effects, but barely bearable). Then he had a
couple of days that looked like Lithium toxicity followed by two days of extreme
depression, so the doc took him off of the Zoloft , Risperdal, Lithium and
Klonopin. She upped the Wellbutrin to 150 SR, added Buspar 10 mg X 2, Abilify
5mg., Lamictal started and said take Trazadone for sleep 50mg to 150mg . He
hasn't slept for about a week. He is dizzy until nauseated. Today he is having
a royal panic attack to the point he thinks he might need to go to the hospital.
We stopped the Wellbutrin ourselves yesterday and intend to stop the Buspar
tonight. He has taken Klonopin today, just to get some relief from the panic
attack. We were going to try .5 Klonopin and 50 mg Trazadone tonight for sleep.
If he takes two Trazadone he is so groggy in the mornings it is miserable.
Anyway, I'm thinking HELP! I don't think his doc is being systematic enough
about this. Are these panic symptoms from meds or uncontrolled BP? What do we
do? He is about to give up. He has been so sick for nine months and is only
getting worse. He can't work hardly at all and he has his own business. This is
killing us. By the way, most of this was either stopped cold turkey (risperdal
and lithium) or lowered quickly (Zoloft, Klonopin).
Dear Sí --
Sometimes we psychiatrists make very rapid medication changes when the symptoms
we are chasing are severe, and the patient is not able to function because of
them. At the same time, making rapid changes sometimes leaves everyone
confused: what is causing what?
It sounds like you are
concerned that your husband's psychiatrist is going too fast. At the same time,
you're also concerned about the side effects he has experienced, and has
continued symptoms. His psychiatrist is probably similarly concerned.
In general, you can start by
expressing your concerns directly to the psychiatrist (she or he does not have
to have a release of information to take information from you; so it is always
okay to leave a voicemail message or send a letter). You have probably already
done this. It's tricky. Many psychiatrists are so busy that taking time even to
listen to voicemail is an additional stress. Here are some thoughts on
how to talk with doctors.
If this approach does not successfully resolve your concerns, and if you have
the means to get a second opinion (insurance covers it; you can find one)
regarding treatment options, that would be a reasonable next step. In some
circumstances even a third opinion might be useful if you can get it, until you
see that there is some sort of consensus on how to proceed. Unfortunately, many
people are not in a position to try to sample the waterfront like that. I hope
that proves unnecessary.
Finally, as you may know,
there is considerable controversy in psychiatry about the role of
antidepressants in the treatment of bipolar disorder. If you'd like to see more
information on that, I have summarized the available data -- from my point of
view; there are other views on this -- on my website page entitled
Good luck with all that --
Published October, 2008